Letter Raises Possible Connection between Sofosbuvir Combinations and Slow Heartbeat

NOVEMBER 05, 2015
Bill Schu
A letter written to the New England Journal of Medicine raises the possibility that patients with hepatitis C being treated with sofosbuvir-based regimens might benefit from monitoring for severe bradyarrhythmia (slowed heartbeat). The letter, written by French clinicians working in the Hospital Cochin’s hepatology and cardiology group, found that three patients out of 415 treated in the hospital last year had an abnormally reduced heart rate.
 
Sofosbuvir (Gilead’s Sovaldi) is among a group of medications that have revolutionized treatment for the Hepatitis C virus. The adverse events were detected in patients who were given a combination of sofosbuvir plus daclatasvir, simeprevir, or ribavirin among from January 2 to December 31, 2014. In an appendix, the clinicians provided a detailed table that included electrocardiograms.
 
According to the letter, “The bradycardia was due to sinus-node dysfunction in Patients 1 and 2 and to intermittent third-degree atrioventricular block in Patient 3. In Patient 1, sinus-node dysfunction persisted after treatment with propranolol was discontinued. In Patient 2, sinus-node dysfunction resolved after discontinuation of treatment with sofosbuvir, simeprevir, and amiodarone.
 
However, the reintroduction of sofosbuvir (with ribavirin), 46 days later, was followed by recurrence of the conduction abnormality at day 6. Pacemakers were implanted in all three patients. In Patient 1, interrogation of the pacemaker (performed by a cardiologist who was unaware of the patient's identity) during sofosbuvir treatment revealed atrial pacing during 26% of the exposure time. Three months after the discontinuation of sofosbuvir treatment, atrial pacing was observed for 4% of the exposure time.”
 
The clinicians ruled out common causes of bradyarrhythmia, such as electrolyte disorders, renal insufficiency, thyroid dysfunction, and cardiac ischemia.
 
They also noted that in one patient, a known drug interaction between amiodarone and simeprevir could have been a factor in the initial occurrence of bradyarrhythmia but that simeprevir could not have been responsible for the recurrence of the problem 46 days later. “Given the long half-life of amiodarone, we cannot exclude the possibility that residual levels of this agent contributed to the recurrence when sofosbuvir treatment was reintroduced.”
 
Gilead officials noted that it’s premature to make generalized recommendations, such as monitoring the heart rhythm of all patients as they start Sovaldi, based on isolated case reports. They also noted that sofosbuvir alone is not associated with cardiac conduction abnormalities.
 
It is unclear what might be causing the cases or whether the letter is the first indication of a significant problem for a medication that has very strong efficacy in treating HCV. “The potential cardiac toxicity of sofosbuvir-containing regimens suggests the need for caution with the use of such regimens, including review of other medications, consideration of risk factors for bradyarrhythmias, and possibly monitoring of cardiac rhythm during the initiation of therapy,” said the clinicians.
 

Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.